Texas, 2014

Hail and Damaging Winds in Texas, August 28, 2014

August 28, 2014 · NWS LUB · 7 events in 5 counties and zones

A well-developed upper trough combined with a surface trough and moderate instability to generate scattered severe thunderstorms this afternoon and early evening. The first storms developed in Hall County early in the afternoon and gradually expanded southwest to the Lubbock area, before moving east into the Rolling Plains by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A well-developed upper trough combined with a surface trough and moderate instability to generate scattered severe thunderstorms this afternoon and early evening. The first storms developed in Hall County early in the afternoon and gradually expanded southwest to the Lubbock area, before moving east into the Rolling Plains by late afternoon. Downburst winds around 60 mph were the most common occurrence with these severe storms; however, a narrow swath of half-dollar size hail in south Lubbock created considerable damage to vehicles, some roofs and skylights. At times, torrential rains in the Rolling Plains were measured in excess of one inch in 15 minutes, although no reports of flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 28, 2:31 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 28, 2:31 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT THU AUG 28 2014

.SHORT TERM...
WV SHOWS A NICE COMMA SHAPED LOW CENTERED OVER THE CO/NM STATE LINE
MOVING EASTWARD AT A STEADY PACE. WHILE PRECIP WAS SLOW GO THIS AM
WITH THE EXCEPTION FOR CONTINUOUS SHALLOW CONVECTIVE ACTIVITY ALONG
THE ROLLING PLAINS...THINGS ARE STARTING TO RAMP UP ALONG AND JUST
AHEAD OF THE SURFACE FRONT WHICH IS CURRENTLY DRAPED ACROSS THE
NORTH CENTRAL SOUTH PLAINS AND THE SOUTHEASTERN TX PANHANDLE. THE
FRONT WILL CONTINUE TO SLOWLY PUSH EASTWARD THROUGH THE AFTERNOON
AND EVENING AS WILL CONVECTION THAT DEVELOPS ALONG THE FRONT. WHILE
WIDESPREAD SVR IS STILL NOT ANTICIPATED...SOME STORMS MAY PRODUCE
STRONG TO SEVERE WINDS AND HAIL. BULK SHEAR IS EXPECTED TO REACH UP
TO 35KTS...WHICH HAS POTENTIAL TO PRODUCE SVR STORMS...AND A JET MAX
JUST TO OUR NORTH WILL PROMOTE UPPER LEVEL DIVERGENCE WHICH WILL
MAKE FOR HAPPY STORMS. ONE CONCERN IS THE POTENTIAL FOR FLOODING AS PWATS
WELL OVER 1.5 INCHES AND APPROACHING 2 INCHES WILL MAKE FOR PRETTY
HEAVY RAINFALLS. STORM MOTIONS...AS IS OBSERVED CURRENTLY...WILL
FAVOR TRAINING STORMS. RAIN CHANCES WILL PERSIST THROUGH TOMORROW
EVENING WHILE DECLINING FROM WEST TO EAST AS THE TROF AXIS MOVES
EAST OF THE AREA. THE GREATEST CHANCES WILL EXIST OVER THE ROLLING
PLAINS AS WEAK UPSLOPE FLOW AS WELL AS UPPER LEVEL DIVERGENCE WILL
BE GREATEST IN THAT AREA.

OVERNIGHT LOWS WILL BE ON THE COOL SIDE FOR MANY AREAS WITH OUR
NORTHWESTERN ZONES SEEING LOWS IN THE UPPER 50S WHILE OUR EASTERN
ZONES WILL SEE LOWS AROUND 70. MOISTURE/CLOUD COVER AS WELL AS THE
FRONT BEING WEAK WILL HELP KEEP TEMPS FROM GOING LOWER. HIGHS
TOMORROW WILL BE IN THE UPPER 80S/LOW 90S FOR AREAS ON THE CAPROCK
AND THE MID 90S ACROSS THE ROLLING PLAINS.

&&

.LONG TERM...
THE UA TROUGH WAS PROGRESSING EAST ACROSS THE CENTRAL PLAINS LATE
THIS AFTN...AND WILL BE EXITING THE SAID REGION TOMORROW NIGHT
THUS HEADING TOWARDS THE GREAT LAKES REGION. AS A RESULT...LARGE
SCALE ASCENT WILL BE ON THE DECLINE AND SO WILL THE SPATIAL EXTENT
OF PRECIPITATION /BEST CHANCES OFF THE CAPROCK/. HOWEVER A COLD
FRONT PROGGED TO MOVE ACROSS THE FAR SRN TX PANHANDLE/NRN SOUTH
PLAINS TOMORROW WILL WASH OUT ACROSS THE REGION. THIS RESIDUAL
BOUNDARY COUPLED WITH ENDURING LOW LEVEL MOISTURE /PWATS RANGING
FROM 1.00-1.60 INCHES/...A NEARBY SFC TROUGH PROMOTING WEAK SFC
CONVERGENCE AND EMBEDDED IMPULSES COULD AID IN SPOTTY LINGERING
PRECIP SATURDAY AFTN/EVENING.

THE PRESSURE GRADIENT OF THE AFOREMENTIONED SFC TROUGH WILL TIGHTEN
A BIT SUNDAY AND CAUSE SLIGHTLY BREEZY S-SW SFC WINDS. LATE WEEKEND
INTO EARLY NEXT WEEK...A BROAD UA LOW IMPINGING ON THE PACIFIC
NW...WILL SHIFT EAST TO ACROSS THE NORTHERN PLAINS HENCE PROMOTING
ZONAL FLOW ALOFT ACROSS THE FA. MODEL SOLUTIONS SHOW A COLD FRONT
SLIDING SOUTH TO ACROSS THE TEXAS PANHANDLE TUESDAY WITH PRECIP
DEVELOPING ALONG IT...AND POSSIBLY NEAR THE NRN ZONES.
THEREAFTER...AN UA RIDGE ACROSS THE SERN CONUS WILL EXPAND ACROSS
THE SOUTHERN PLAINS LEADING TO DRIER CONDITIONS AND KEEPING STORMS
AT BAY ACROSS THE MOUNTAINOUS TERRAIN OF NEW MEXICO.

AS THE UA TROUGH EXITS THE REGION AND 500 MB HEIGHTS INCREASES...
TEMPERATURES WILL WARM FROM THE LOWER TO UPPER 90S ON SATURDAY TO
THE UPPER 90S TO POSSIBLY LOWER TRIPLE DIGIT READINGS /OFF THE
CAPROCK/ BY SUNDAY INTO EARLY NEXT WEEK. MID TO UPPER LEVEL
THICKNESS VALUES DECLINE JUST A BIT BY MID-WEEK...LEADING TO
SEASONAL NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  85  61  90  62 /  20  20  20  10  10
TULIA         61  88  64  92  65 /  40  30  20  10  10
PLAINVIEW     61  88  65  91  65 /  40  30  20  10  10
LEVELLAND     63  88  64  91  64 /  40  30  20  10  10
LUBBOCK       66  91  68  94  69 /  50  30  20  10  10
DENVER CITY   64  91  66  92  65 /  50  30  20  10  10
BROWNFIELD    64  91  66  93  66 /  50  30  20  10  10
CHILDRESS     69  93  72  95  72 /  50  30  30  10  10
SPUR          66  92  67  94  67 /  50  30  30  10  10
ASPERMONT     69  95  72  97  71 /  50  40  30  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

51/29
Hazardous weather outlook, Aug 28, 4:46 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
546 AM CDT THU AUG 28 2014

TXZ021>044-291100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
546 AM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE SOUTH PLAINS AREA THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS MAY BE STRONG...AND BRIEFLY SEVERE. LARGE HAIL AND
DAMAGING WIND GUSTS ARE THE MAIN THREATS. IN ADDITIONS...STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY RESULT IN
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 28, 12:30 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
130 PM CDT THU AUG 28 2014

TXZ024-025-281900-
BRISCOE-HALL-
130 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE  AND HALL COUNTIES...

AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL HALL COUNTY...MOVING NORTHEAST
AT 10 MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3465 10062 3450 10093 3461 10101 3475 10089
      3475 10080
TIME...MOT...LOC 1830Z 225DEG 9KT 3461 10090
Special weather statement, Aug 28, 12:58 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
158 PM CDT THU AUG 28 2014

TXZ025-281930-
HALL-
158 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL HALL COUNTY...MOVING NORTHEAST
AT 5 MPH.

IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3472 10058 3456 10077 3452 10093 3458 10095
      3472 10094 3476 10089 3475 10067
TIME...MOT...LOC 1858Z 234DEG 4KT 3461 10085
Special weather statement, Aug 28, 1:32 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
232 PM CDT THU AUG 28 2014

TXZ025-282000-
HALL-
232 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL HALL COUNTY...MOVING NORTHEAST AT 15
MPH.

IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3459 10053 3444 10076 3441 10094 3474 10095
      3476 10086 3475 10054
TIME...MOT...LOC 1932Z 238DEG 19KT 3462 10078
Special weather statement, Aug 28, 1:58 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
258 PM CDT THU AUG 28 2014

TXZ025-282045-
HALL-
258 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL HALL COUNTY...MOVING NORTHEAST
AT 20 MPH.

IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS
CLOUD TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10061 3462 10045 3444 10083 3443 10094
      3467 10095 3475 10085
TIME...MOT...LOC 1957Z 236DEG 30KT 3459 10082
Special weather statement, Aug 28, 2:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
308 PM CDT THU AUG 28 2014

TXZ029-030-282045-
FLOYD-HALE-
308 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR HALE  AND FLOYD COUNTIES...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL HALE COUNTY...MOVING NORTHEAST
AT 15 MPH.

IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3427 10151 3405 10136 3393 10179 3413 10179
TIME...MOT...LOC 2008Z 247DEG 12KT 3409 10161

The radar

The Lubbock radar (KLBB), 62 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
August 28, 2:35 PM CST
Where
Floyd County, 0.57 mi W of Lockney
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
34.120, -101.440

The Lockney Post Office stated winds of 50 to 60 mph blew the building doors open. Hail around one half inch also accompanied the wind. No damage was reported.

Thunderstorm Wind, Crosby

When
August 28, 3:35 PM CST
Where
Crosby County, 0.9 mi SE of Ralls
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.670, -101.370

Measured by a Texas Tech University West Texas Mesonet station near Ralls.

Thunderstorm Wind, Motley

When
August 28, 3:50 PM CST to 3:55 PM CST
Where
Motley County, 0.69 mi S of Northfield
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.270, -100.600

Measured by a Texas Tech University West Texas Mesonet station near Northfield. A gust to 58 mph occurred at 1550 CST.

Thunderstorm Wind, Childress

When
August 28, 3:53 PM CST to 4:03 PM CST
Where
Childress County, 2.85 mi W of Childress
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.420, -100.250

Law enforcement personnel in Childress estimated winds around 60 mph for 10 minutes.

Thunderstorm Wind, Motley

When
August 28, 3:55 PM CST
Where
Motley County, Matador
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.020, -100.820

Law enforcement personnel reported multiple trees were downed in Matador.

Hail, Lubbock

When
August 28, 4:18 PM CST to 4:30 PM CST
Where
Lubbock County, 2.78 mi S of Doud to 2.22 mi W of Burris
Measured
1.25 in hail
Property damage
$2.0 million
Reported by
NWS Employee
Coordinates
33.530, -101.924

A narrow swath of hail up to 1.25 inches in diameter traveled east from the South Plains Mall to near the U.S. Highway 84 exit on South Loop 289. This hailstorm was observed firsthand by NWS employees who stated the hail was very dense and fell for about 10 minutes without much wind. Countless vehicles in south Lubbock received numerous dents from this barrage of hail and some buildings (such as the Pyramid Plaza) suffered broken skylights. Insurance adjusters estimated several hundred homes with shingle roofs would need replacement due to damaged shingles. Combined property damage estimates could exceed $2 million.

Thunderstorm Wind, Crosby

When
August 28, 5:20 PM CST
Where
Crosby County, 6.52 mi SSE of Crosbyton Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.540, -101.170

Measured by a Texas Tech University West Texas Mesonet station near White River Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531461, 531462, 531463, 531466, 531465, 531467, 531468.